Let me tell you now... whats new. I've had this rash going on for a while. This rash appears to be below the skin in most places. It is almost everywhere except my hands, the bottoms of my feet, genitals and face. My I/D took me off Sustiva / Truvada (thinking its drug related) and then on Rayetez / Combivir (sorry for the spelling), went to a dermatologist (several times), one biopsy later - Grovers Disease and several sauves later.... still this body rash. Now the ID put me on a drug HOLIDAY, I'm freaking about that.
Then I went to see my GP for the heck of it as my specialists seemed to be getting nowhere and I had this terrible head cold. He took another blood test for syph, (I had it with my initial HIV diagnosis in June) I get a call 7 days later from my local health dept. asking me if i'd had unprotected sex. They got my test results from the CDC (kinda scarey huh!) anyway, I went to the dept of health for quicker response and medication /treatmet (as the concentrated doses were not readily avail at my GPs office). They gave me 2 shots in the butt (painfull) of bicilin (instead of penicillin) I go back to work in the pm. A RUSH OF CHILLS, pain in the stomach and FEVER came over me like a tsunami. I'm not joking. I quickly got people out of the office, took some asprin and had to finish up some work. After an hr on the web I found a reaction to this medication is common in 50-70% of the patients (let me remind you, I had this before in June/July, the 3 weeks worth of penicilin shots from my GP were easy, except for the pains in the butt from the shots themselves) anyway. I'm sure that what i experienced was Jarisch-Herxheimer (thanks to web-md). I can only imagine this to be more of what is to come in the future... .It was frightening. SORRY TO SAY>>>>> Cancelling my plans for that evening I went right home to find out at 7:30 pm that I had a 104 fever! I was almost dilerious from the fever. I took tylenol, had lots of juice, water, and rest. I had the chills and sweats all nite. IT WAS HORRIBLE.
Does this seem possible from the meds reacting with the syph??
Is the rash a drug reaction??? HIV reoccurance? Syph??
As for the kidney stones, I had a dianosis in May/June and lithotripsy in July. Further analysis, I still have particles. The Urologist wants to do it again or send me for a more invasive procdure. Not sure I want that.... As I am not in pain we postponed the next xray until Jan. Since then I was loading up on natural drugs & teas with some success.... I stopped the teas and pills but had passed a few particles of stones. So, I dont know much more til I go back to the urologist in mid Jan, I asked to wait til after the holidays. No pain however.
Are kidney stones part of an HIV process?
There is no doubt you need to be under the care of a competent HIV specialist, urologist and HIV-knowledgeable infectious disease specialist. I'm amazed your dermatologist, I.D. specialist and HIV specialist all missed the diagnosis of clinical relapse of your syphilis following your initial treatment with procaine penicillin G!!! (I'm sure they are feeling a bit flummoxed and embarrassed at the moment!) Bravo to your G.P. for making the diagnosis!
Regarding Jarish-Herxheimer reaction, this is a dramatic, although usually fairly mild, reaction consisting of fever (average 1.5 degrees Celsius elevation), chills, muscle aches, headaches, increased heart rate, increased respiratory rate, increased neutrophil count and vasodilation with mild drop in blood pressure following the initiation of treatment for syphilis. It occurs in 50% of folks with primary syphilis, 90% of those with secondary syphilis and 25% of those with early latent syphilis. The fever subsides within 12 to 24 hours. It's recommended to warn patients getting treatment for syphilis about Jarish-Herxheimer reaction symptoms. Unfortunately, apparently no one told you!
Next, regarding syphilis treatment, in folks co-infected with HIV and syphilis, it is recommended that a spinal tap be done to examine the cerebrospinal fluid, because the risk of relapse involving the central nervous system may be higher in HIV-positive folks. Benzathine penicillin G is the most widely used agent for treatment of early syphilis, even though it is more painful on injection than procaine penicillin G. A single dose of 2.4 million units cures more than 95% of cases of primary syphilis. Clinical relapse is not uncommon in patients coinfected with HIV.
To answer your specific questions: Your temperature elevation to 104 degrees and severe "tsunami" symptoms are much more severe than what's seen in most Jarish-Herxheimer reactions. It's possible you were experiencing "drug fever." A recurrence of HIV from being off your meds is unlikely, due to the tempo of the "reaction." It is difficult for me to comment in detail on your case without having access to your medical record and laboratory studies and without examining you. I would certainly suggest you discuss exactly what happened with your HIV specialist and I.D. specialist. They should also revisit that decision to put you on a drug holiday, in my opinion.
As for the kidney stones, I commiserate with you! I had them while I was on Crixivan and they are not one of life's more pleasant experiences. I would follow the advice of a urologist you trust and make sure he is HIV savvy and in touch with your HIV specialist. Are kidney stones part of the HIV process? No, not exactly. But they can be induced by some HIV drugs, such as Crixivan, as I mentioned above.
Good luck. One thing to keep in mind is that when the proper diagnosis is made and the proper treatment is administered, things like syphilis and kidney stones can and will get better.